• December 2, 2015
    Logout|My Dashboard

Chief medical examiner releases UGA student's cause of death - The Red and Black : Cops

Chief medical examiner releases UGA student's cause of death

Font Size:
Default font size
Larger font size

Related Stories

Posted: Wednesday, December 4, 2013 5:45 pm | Updated: 4:12 pm, Mon Apr 28, 2014.

The cause of death for University of Georgia student Rebecca Greene was released Wednesday, according a news release from the Georgia Bureau of Investigation.

Dr. Kris Sperry, chief medical examiner for Georgia ruled Greene’s death as a suicide reportedly caused by environmental hypothermia as a result of “immersion in running water, which was caused by severe diphenhydramine (Benadryl) intoxication,” a drug typically found in non-prescription sleeping aid medications.

Greene, 22, died after allegedly falling into a cold stream and “intentionally consuming very large quantities of diphenhydramine,” according to Sperry.

Greene reportedly did not drown.

An Athens-Clarke County police officer found Greene dead Nov. 19 near The Plaza off of West Broad Street in the creek with a bike left near the creek’s bank. She was found not far from her residence at the 200 block of Indale Avenue.

Greene’s boyfriend reported her missing Nov. 19 with witnesses last seeing her the evening before around 5:30 p.m.

Greene, a certified yoga teacher and Earth Fare employee, was a chemistry major and philosophy minor at UGA. She previously studied at Coastal Georgia Community College and Kennesaw State University, according to her social media accounts and the police report.

Stay tuned for more details from The Red & Black.

More about

More about

More about

Rules of Conduct

  • 1 Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
  • 2 Don't Threaten or Abuse. Threats of harming another person will not be tolerated. AND PLEASE TURN OFF CAPS LOCK.
  • 3 Be Truthful. Don't knowingly lie about anyone or anything.
  • 4 Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
  • 5 Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
  • 6 Share with Us. We'd love to hear eyewitness accounts, the history behind an article.

Welcome to the discussion.


  • macdawg79 posted at 11:27 pm on Thu, Dec 5, 2013.

    macdawg79 Posts: 1

    I think the coroner may have missed something. I kind of hate to go there, but it'd be pretty horrible to be told your daughter killed herself on purpose if that wasn't true. I don't see how the coroner could identify that she had too much diphenhydramine in her system and then miss something major and well enough known about it:

    Diphenhydramine at low strength is sold as anti-nausea/anti-motion sickness. At a little bit higher strength, it's sold as a sleeping pill. The only difference is how much they tell you to take. And if you took a little bit more than that, it will make you hallucinate and not at all in a "fun" way; more like a completely bonkers with no idea what is real and not real kind of way.

    I know this because I've accidentally taken too much diphenhydramine before. Weird stuff happened, and then later I looked it up. If you're the sort of person who is in the habit of taking extra aspirin or ibuprofen because you feel like the recommended dose is too small for you to feel any relief, you could easily accidentally take too much. IIRC, I took some and after a while it didn't feel like it had done anything so then I took some more and then it all kicked in. But I was just at home studying by myself. It was all years ago and I had actually completely forgotten about it till I read this story.

    The short version is that first I had crazy hallucinations that seemed completely real. Then I had trouble moving around normally. Then my body felt weird, like it almost wasn't there and I became really really tired and went to sleep. And the whole time I was just bonkers, out of my mind thinking weird stuff, seeing windows into other worlds and hearing people who weren't there. It's all a pretty hazy memory.

    So yeah I think that is a much better explanation of why someone would just wander off into the woods and lie down in a cold stream and go to sleep and end up dying of hypothermia, and that's just not suicide.

  • KatieNY posted at 1:34 pm on Thu, Dec 5, 2013.

    KatieNY Posts: 1

    I don't trust Georgia coroners anyway. They were the ones that messed up the findings of the poor young boy wrapped up dead in the gym mat. Accident?? Seriously?? Is the any survellaince video of Rebecca actually taking these drugs? ALSO.....when I was in college, I had not yet realized that I had an allergy to ephedrine type substances. I took Benadryl and no doz and almost died from the reaction. My intention was to stay up all night. I happened to be in the dorm when I collapsed and not outside alone. I don't think they should rush to judgement here.....EVEN IF SHE WAS KNOWN TO BE DEPRESSED, which I've never seen reported. What a drag if I had died and they ruled I committed suicide when all I wanted to do was stay "up" to study.